Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 21, 2021Maricopa County, Arizona

NWS Phoenix, AZ issued this special weather statement at Jul 21, 2021, 4:28 PM MST for Maricopa County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 4:28 PM MST (23:28 UTC)
Expired
Jul 21, 2021, 5:15 PM MST
In force
47 min
Issued by
NWS Phoenix, AZ

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 94 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS85 KPSR 212328
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
428 PM MST Wed Jul 21 2021
 
AZZ537>540-559-220015-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Gila Bend AZ-Northwest Valley AZ-
428 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 515 PM
MST...

At 428 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Bosque to Liberty. Movement was west at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Avondale, Goodyear, Buckeye, Gila Bend, Palo Verde, Perryville, White
Tank Mountain Park, Bosque, Cotton Center, Liberty, Phoenix
International Raceway, Painted Rock Dam, Estrella Mountain Park,
Estrella Mountain Ranch, Sonoran National Monument, Hassayampa,
Rainbow Valley and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 101 and 126.
AZ Interstate 8 between mile markers 105 and 124.
AZ Route 238 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 11292 3361 11282 3366 11258 3337 11230
      3291 11252
TIME...MOT...LOC 2328Z 090DEG 9KT 3295 11261 3340 11251 

$$

CK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 21, 12:57 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 21, 12:57 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1257 PM MST Wed Jul 21 2021

.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily
chances for at least isolated to scattered showers and thunderstorms
across much of Arizona. Near normal temperatures are favored today,
but will be followed by below normal temperatures late this week and
through the weekend. Widespread showers and storms are expected late
this week and into the weekend as a more organized weather system is
expected to affect the region. Storms will be capable of producing
both locally heavy rain, strong winds, and blowing dust. A Flash
Flood Watch has been issued for most of central and eastern Arizona
beginning Thursday afternoon and evening.

&&

.DISCUSSION...
A very active pattern is shaping up across Arizona now through this
weekend. Near-record amounts of moisture for the date were observed
in this morning's soundings, with Phoenix featuring 1.92 inches of
precipitable water. Residual cloud cover is present across south-
central Arizona, but still plenty of breaks to warm temperatures up.
We were already off to a warm start this morning as Phoenix bottomed
out at 92 degrees - which would set a new high minimum temperature
record if it holds through midnight.

SPC objective mesoanalysis shows the air mass is plenty unstable to
support thunderstorm development across the deserts, with MLCAPE
values approaching 2000 J/kg. Visible satellite imagery confirms
this with areas of agitated cumulus developing over the lower
deserts, while more vigorous convective development is occurring
over the higher terrain. The SPC Day 1 convective outlook is
highlighting a marginal risk for damaging winds over the lower
deserts of Arizona, and this seems reasonable given observational
trends and CAM guidance. Isolated to scattered thunderstorms will
develop earlier than normal (given the very moist and weakly capped
air mass) with the potential for locally heavy rainfall, strong
winds, and blowing dust. A Blowing Dust Advisory has been issued
mainly west of Phoenix towards the Colorado River. This area has a
more robust signal for organized convective outflows and strong
winds. Additionally, a localized flood risk cannot be ignored today,
especially over southwest Arizona, which is consistent with the WPC
Excessive Rainfall Outlook highlighting a slight risk today.

Thursday into this weekend has the potential to be one of the most
active, if not the most active, periods of this year's monsoon as
the closed low over TX slowly retrogrades westward into the Desert
Southwest. PV anomalies associated with a modest midlevel jet streak
ahead of the low late this week and the enhanced dynamics with the
low as it moves over the area this weekend will likely lead to to
widespread showers and thunderstorms. A few of the hi- res model
runs this morning are already suggesting widespread storms
developing Thursday afternoon in the AZ high terrain and spreading
into lower elevations in the evening and overnight hours. Multiple
rounds of showers and thunderstorms are expected to continue through
the weekend as the upper low eventually passes over AZ and southern
CA and eventually merges with another low expected to develop in the
eastern Pacific early next week. The primary concern during this
timeframe will be flash flooding, as PWATs are expected to remain
above seasonal norms to near record levels. A Flash Flood Watch has
been issued for most of the eastern two-thirds of AZ beginning
Thursday afternoon that runs through Saturday evening. Expansion
further west is still possible, but at this time the highest PoPs
and greatest QPF from the NBM and other global models are in the
watch area. Based on the QPF forecast, could also see rises in
rivers or large creeks like Tonto Creek which CBRFC is currently
forecasting to reach action stage. In addition to the flooding
concerns, organized storms and storm complexes will be possible,
especially Thursday and Friday. Strong to severe winds will be the
primary threat.

Temperatures on Thursday will top out near seasonal normals before
dropping several degrees as the storm chances increase and the
upper low moves into the area. Latest NBM has Friday though
Sunday as the coolest, with the potential for 4 consecutive
sub-100 degree days beginning Friday. NBM is even supporting a
20-30% chance for sub-90 degree highs for Phoenix on Saturday and
Sunday. Temperatures should warm back up during early next week
as the pattern continues to shift with ensemble guidance
supporting a transition to increased south to southwest flow and a
gradual drying trend.

&&

.AVIATION...Updated at 1806Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

latest high-res models trends are going towards a more active day
convective-wise across the Phoenix area, with showers/TS moving NW-
ward into the valley as early as 21Z. The current focus for
shower/TS development is across Pinal/SW Maricopa Counties, with
chances for TS in the metro area itself in the 30-40% range. At this
point, going with VCTS in the TAF's given the uncertainty of them
actually directly impacting one or more of the terminals. Chances
for significant outflows/BLDU look better (60-80%), thus going with
TEMPO BLDU in the TAFs. Wind speeds look to be significant, with
chances for 35 kt wind gusts as high as 70-90%, with even a slight
chance (10-20%) of gusts aoa 50 kts. Convective activity is likely
to trend down after 03Z, but still cannot rule out additional
activity as late as 06Z. Overnight, winds are expected to become
light easterly with high confidence that things should be quiet
convective-wise. As far as Thursday is concerned, a rather early
switch to westerly winds is anticipated (18-19Z). It appears that TS
activity will return relatively late (04Z or later).

Southeast California/Southwest Arizona including KIPL and KBLH:
Scattered showers and thunderstorms are expected to develop this
afternoon across portions of southwestern Arizona. An outflow
boundary from this activity will likely propagate westward towards
KBLH and KIPL this evening. Gusts as high as 45-55 kt will be
possible at KBLH most likely out of the southeast, though little
precipitation is anticipated. If the gusty winds do materialize,
blowing dust with reduced visibilities will be possible as well.
KIPL will see mainly southeasterly winds thru the TAF period with
some gustiness during the late evening periods as outflows from
distant TS attempt to make their way into the region.

&&

.FIRE WEATHER...
Saturday through Wednesday: Lower than normal afternoon temperatures
and ample monsoonal moisture will persist. A very active period for
thunderstorms will persist into at least Saturday. Threats from
storms will continue to involve locally heavy rainfall and flash
flooding along with strong outflow winds and localized downbursts
within storms. A Flash Flood Watch is in effect through Saturday
evening for south-central and eastern Arizona. Significant flooding
may be experienced on previously burned areas of Gila County.
Isolated to scattered thunderstorms continue Sunday into next week
with the potential for locally heavy rainfall continuing. Storm
activity is anticipated to spread as far west as southeast
California, especially on Sunday and Monday with most storms having
good potential for wetting rain (0.10" or more).

Min RH levels are expected to be in the 30-45% range across south-
central Arizona (45-60% higher terrain of south-central AZ) and 25-
35% across southeast California and southwest Arizona through
Monday. Max RH levels, outside of storms, will be 55-70% most places
(60-90% higher terrain of south-central AZ). Tuesday and Wednesday
will see gradual drying conditions. Apart from thunderstorms, winds
will favor familiar diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Thursday afternoon through Saturday
     evening for AZZ534-537>546-548>551-553>555-559.

     Flash Flood Watch from Thursday afternoon through Saturday
     evening for AZZ547-552-556>558-560>563.

     Blowing Dust Advisory until 8 PM MST this evening for AZZ531-
     533>536-538-539-559.

CA...None.
&&

DISCUSSION...Rogers/Benedict
AVIATION...Percha/Hirsch
FIRE WEATHER...Rogers/Kuhlman

In the hours before

Special weather statement, Jul 21, 3:42 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
342 PM MST Wed Jul 21 2021

AZZ535-536-212330-
Gila River Valley AZ-Southeast Yuma County AZ-
342 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 430 PM
MST...

At 341 PM MST, Doppler radar was tracking a strong thunderstorm near
Tacna, or 29 miles east of Fortuna Foothills, moving northwest at 15
mph.

Wind gusts of 50 to 55 mph along with blowing dust and reduced
visibilities down to one half mile will be possible with this storm.

Locations impacted include...
Tacna, Tyson and Roll.

This includes AZ Interstate 8 between mile markers 36 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3258 11374 3252 11393 3276 11415 3288 11383
TIME...MOT...LOC 2241Z 148DEG 12KT 3265 11391

CK
Special weather statement, Jul 21, 3:45 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM MST Wed Jul 21 2021

AZZ537-538-540-559-212330-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Northwest Valley AZ-
345 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...

At 344 PM MST, Doppler radar was tracking a strong thunderstorm over
Goodyear, moving north at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Glendale, Surprise, Avondale, Goodyear, Buckeye, Cashion, Litchfield
Park, Perryville, Luke AFB, Liberty, Phoenix International Raceway,
Estrella Mountain Park, Estrella Mountain Ranch and Rainbow Valley.

This includes the following highways...
AZ Interstate 10 between mile markers 113 and 131.
AZ Route 85 near mile marker 154.
AZ Route 303 between mile markers 105 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 11222 3317 11245 3352 11270 3363 11239
TIME...MOT...LOC 2244Z 158DEG 10KT 3340 11242

CK
Special weather statement, Jul 21, 3:46 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
346 PM MST Wed Jul 21 2021

AZZ534-212315-
Aguila Valley AZ-
346 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 415 PM
MST...

At 346 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Aguila, or 15 miles west of Wickenburg, moving
northwest at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Aguila.

This includes US Highway 60 between mile markers 80 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3383 11283 3378 11312 3399 11331 3401 11329
      3400 11295
TIME...MOT...LOC 2246Z 139DEG 8KT 3393 11303

CK
Special weather statement, Jul 21, 3:55 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
355 PM MST Wed Jul 21 2021

AZZ539-559-212345-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-
355 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 445 PM
MST...

At 355 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bosque, or 10 miles southeast of Gila Bend, moving
northwest at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Gila Bend and Bosque.

This includes the following highways...
AZ Interstate 8 between mile markers 119 and 134.
AZ Route 238 between mile markers 3 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3290 11239 3276 11251 3287 11274 3307 11254
TIME...MOT...LOC 2255Z 122DEG 8KT 3288 11253

CK
Special weather statement, Jul 21, 4:11 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
411 PM MST Wed Jul 21 2021

AZZ533-534-537-538-220000-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
Northwest Valley AZ-
411 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 500 PM MST...

At 410 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Brenda to 9 miles southwest of Circle
City. Movement was northwest at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Salome, Aguila, Brenda, Vicksburg Junction, Wenden, Vicksburg,
Gladden and Harcuvar.

This includes the following highways...
AZ Interstate 10 between mile markers 32 and 80.
US Highway 60 between mile markers 32 and 100.
AZ Route 72 between mile markers 33 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3366 11256 3341 11380 3384 11415 3401 11329
      3400 11295
TIME...MOT...LOC 2310Z 117DEG 8KT 3366 11397 3371 11269

CK
Special weather statement, Jul 21, 4:28 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
428 PM MST Wed Jul 21 2021

AZZ537>540-559-220015-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-Gila Bend AZ-Northwest Valley AZ-
428 PM MST Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 515 PM
MST...

At 428 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Bosque to Liberty. Movement was west at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Avondale, Goodyear, Buckeye, Gila Bend, Palo Verde, Perryville, White
Tank Mountain Park, Bosque, Cotton Center, Liberty, Phoenix
International Raceway, Painted Rock Dam, Estrella Mountain Park,
Estrella Mountain Ranch, Sonoran National Monument, Hassayampa,
Rainbow Valley and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 101 and 126.
AZ Interstate 8 between mile markers 105 and 124.
AZ Route 238 between mile markers 1 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 11292 3361 11282 3366 11258 3337 11230
      3291 11252
TIME...MOT...LOC 2328Z 090DEG 9KT 3295 11261 3340 11251

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:15 PM MSTSpecial Weather StatementPSRLa Paz45 min
Jul 20, 5:21 PM MSTSpecial Weather StatementPSRGila39 min
Jul 20, 5:32 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 20, 6:22 PM MSTSpecial Weather StatementPSR38 min
Jul 20, 7:22 PM MSTSpecial Weather StatementPSRPinal53 min
Jul 20, 8:19 PM MSTSpecial Weather StatementPSRPinal41 min
Jul 20, 8:56 PM MSTSpecial Weather StatementPSRPinal49 min
Jul 20, 11:51 PM MSTSpecial Weather StatementPSR39 min
Jul 21, 2:21 AM MSTFlash Flood WatchPSRGila, Maricopa, Pinal5 days
Jul 21, 8:12 AM MSTBlowing Dust AdvisoryPSRLa Paz, Maricopa, Yuma12 hr
Jul 21, 2:45 PM MSTSpecial Weather StatementPSR45 min
Jul 21, 2:46 PM MSTDust Storm WarningPSRPinal40 min
Jul 21, 3:07 PM MSTSpecial Weather StatementPSR38 min
Jul 21, 3:34 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 21, 3:37 PM MSTSpecial Weather StatementPSRLa Paz38 min
Jul 21, 3:42 PM MSTSpecial Weather StatementPSRYuma48 min
Jul 21, 3:45 PM MSTSpecial Weather StatementPSRMaricopa45 min
Jul 21, 3:46 PM MSTSpecial Weather StatementPSR29 min
Jul 21, 3:51 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 21, 3:53 PM MSTSevere Thunderstorm WarningPSRMaricopa37 min
Jul 21, 3:55 PM MSTSpecial Weather StatementPSRMaricopa50 min
Jul 21, 4:01 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Jul 21, 4:11 PM MSTSpecial Weather StatementPSRLa Paz49 min
Jul 21, 4:26 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 21, 4:32 PM MSTSpecial Weather StatementPSR28 min
Jul 21, 4:55 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Jul 21, 4:59 PM MSTSpecial Weather StatementPSR46 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.